Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Not sure what to do....
Aug 6, 2000

Michael, recently I have been having days where I am down, somewhat depressed with a sense of dread, at times very emotional sometimes even at the verge of crying, unable to focus and lacking any kind of motivation. I have trouble sleeping at nights which of course make me tired during the day. All these symptoms seem to come and go. I mean, I will be this way for several days and then suddenly I am myself again. My history is: I tested positive in Oct. of 1999. In March of the same year I tested negative so testing positive in Oct. was a total shock. I became very depressed and even more so after starting meds, because of the side effects. The side effects soon went away and I responded extremely well to the treatment. Because of my success with the treatment I began to feel like I was getting my life back together. So for several months I was my old self. However, three weeks ago I woke up one day with a sense of dread that I could not shake along with the other above mentioned symptoms. I am not sure why I am feeling this way sometimes. My viral load is undetectable (<50) and my CD4 cells are over 500. I am not sure what I need to do. I have a hard time discussing my feelings with other people and while my friends had been great support at the onset, they seem not to want to talk about me being HIV positive. When I bring it up they always change the subject. I do feel at times so alone. I thought about a support group but I have a hard time sharing my feelings and in a group I think would not open up. I apologize for rambling... I am not even sure what I am asking. I guess I just need some advice. I am not scheduled to see my HIV specialist for two more months. Thanks for everything you are doing for the HIV/AIDS community....Anthony

Response from Mr. Shernoff

You certainly sound like you are describing a difficult emotional/psychological state that could be either depression or anxiety or even a combination of both. My suggestion is that you call your primary care doctor and ask him or her for a referral to a mental health professional who is very skilled in working with people with HIV. You need to do a careful evaluation with the professional in order to determine exactly what is going on with you. You are experiencing symptoms that could very well just respond to talk therapy. But then again you may also require a psychiatric medication as one useful part of your treatment. Emotional and psychological illnesses usually are cyclical and ebb and flow. Please do not delay in getting the help you need and deserve in order to help you begin to feel better as soon as possible.

Michael Shernoff, MSW



Previous
stress and weight loss
Next
Finding Help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement